Iowa, 2015

Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015

July 5 to 6, 2015 · NWS DMX · 29 events in 7 counties and zones

4 respectively in the State Center area. A couple instances of flash flooding were observed as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Overnight and morning rainfall was heavy, totally in excess of 2 inches in many locations, including high values of 4.2 and 6.4 respectively in the State Center area. A couple instances of flash flooding were observed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 5, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
653 AM CDT SUN JUL 5 2015

.SHORT TERM /TODAY/...
ISSUED AT 256 AM CDT SUN JUL 5 2015

HIGH PRESSURE HAS SHIFTED OFF TO THE SOUTHEAST WITH AN AREA OF LOW
PRESSURE APPROACHING THE REGION CENTERED ACROSS THE NORTHERN HIGH
PLAINS. THIS AREA OF LOW PRESSURE WILL SHIFT ESE TODAY BECOMING
CENTERED OVER CENTRAL SD/NE BY LATE TODAY. SOUTHERLY FLOW WILL
INCREASE AHEAD OF IT WITH THE SFC PRES GRADIENT TIGHTENING ACROSS
IOWA. THIS WILL CREATE BREEZY CONDITIONS BY THIS AFTERNOON...AND WAA
WILL ALLOW FOR TEMPS TO PUSH INTO THE MID TO UPPER 80S ACROSS THE
CWA TODAY. AN AREA OF THUNDERSTORMS HAS DEVELOPED OFF TO THE
NORTHWEST OF THE CWA...WITH THE ACTIVITY EXPECTED TO SLOWLY PUSH
EAST AND DIMINISH THROUGH SUNRISE. THEREFORE EXPECT DRY CONDITIONS
TO HOLD ON FOR TODAY...WITH INCREASING CLOUD COVER AS MOISTURE
INCREASES ALOFT AS WELL.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 256 AM CDT SUN JUL 5 2015

FORECAST FOCUS IS ON POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
PRODUCING HEAVY RAIN LATE TONIGHT THROUGH MONDAY. AN UPPER TROUGH
DIGGING INTO THE NORTHERN PLAINS WILL DRIVE A SURFACE COLD FRONT
SOUTHEAST THROUGH THE CORN BELT. THIS FRONT WILL INTERACT WITH A
MOIST BOUNDARY LAYER WITH PRECIPITABLE WATER VALUES PROGGED NEAR
2 INCHES. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR AND
ALONG THIS FRONT AS THE FRONT APPROACHES NORTH CENTRAL IOWA EARLY
MONDAY MORNING. THE FRONT WILL CONTINUE TO MOVE THROUGH THE STATE
AND EXIT SOUTHEAST IOWA BY EARLY TUESDAY MORNING. FORECAST MODELS
PROG 0-3 KM BULK SHEAR NEAR 35 TO 45 KNOTS BRINGING A RISK FOR
DAMAGING WINDS. AHEAD OF THE FRONT...DAYTIME HEATING WILL AID
INSTABILITY WITH MODELS DEPICTING MU CAPE NEAR 2000 J/KG MONDAY
AFTERNOON. LAPSE RATES WILL BE SUFFICIENT FOR A MARGINAL HAIL
RISK. HEAVY RAIN WILL BE REALIZED WHERE STRONGER UPDRAFTS
MATERIALIZE WITH LOCALIZED FLASH FLOODING POSSIBLE DUE TO HIGH
RAINFALL RATES AND WHERE SHOWERS AND THUNDERSTORMS TRACK OVER THE
SAME LOCATIONS.

BEHIND THE DEPARTING COLD FRONT...SURFACE HIGH PRESSURE WILL
BUILD ACROSS THE MIDWEST BRINGING A COOLER AND DRIER AIRMASS TO
THE REGION. HIGH TEMPERATURES TUESDAY AND WEDNESDAY WILL BE 10 TO
15 DEGREES BELOW NORMAL HIGH TEMPERATURES FOR THIS TIME OF THE
YEAR.

MID WEEK THE SURFACE HIGH WILL BUILD TO THE EAST BRINGING THE
RETURN OF SOUTHERLY FLOW TO IOWA AND A WARMING TREND. ISENTROPICUPGLIDE
WILL BE SUPPORTIVE OF SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT ACROSS SOUTHERN IOWA.

THERE IS GENERAL AGREEMENT BETWEEN FORECAST MODELS OF AN UPPER
RIDGE STRENGTHENING OVER THE SOUTHERN PLAINS. SHORTWAVES MOVING
UP AND OVER THE RIDGE THROUGH THE CORN BELT WILL PROVIDE
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS LATE IN THE WEEK.

&&

.AVIATION...05/12Z
ISSUED AT 653 AM CDT SUN JUL 5 2015

VFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE PERIOD. INITIALLY
MAY HAVE A BRIEF VSBY REDUCTION AT KOTM WITH LIGHT FOG...OTHERWISE
CLOUDS TO INCREASE THROUGH THE DAY AHEAD OF AN AREA OF LOW
PRESSURE APPROACHING FROM THE NORTHWEST. A FRONTAL BOUNDARY WITH
PUSH THROUGH LATE TONIGHT INTO MONDAY WITH CHANCES FOR
PRECIPITATION. HAVE HIGHLIGHTED WITH VCSH AT KFOD AND KMCW.
BEST CHANCES FOR THE OTHER STATIONS WILL BE BEYOND THE CURRENT
FORECAST PERIOD. SOUTHERLY WINDS TO INCREASE ACROSS THE AREA TODAY
AND THEN LOSE THE GUSTINESS THIS EVENING...BUT REMAIN SOMEWHAT UP
OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...ANGLE
AVIATION...BEERENDS
Hazardous weather outlook, Jul 5, 3:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
407 AM CDT SUN JUL 5 2015

IAZ004>007-015>017-023>025-033>035-044-045-060915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
407 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO MONDAY.
MODERATE TO HEAVY RAIN IS EXPECTED WITH THE STORMS. A FEW STRONG
TO SEVERE STORMS MAY OCCUR WITH DAMAGING WIND AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS ARE LIKELY MONDAY. MODERATE TO HEAVY
RAIN IS EXPECTED WITH THE STORMS. A FEW STRONG TO SEVERE STORMS
PRODUCING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE NIGHT AND MONDAY.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-060915-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
407 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD THUNDERSTORMS ARE LIKELY MONDAY. MODERATE TO HEAVY
RAIN IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE. A FEW STRONG
TO SEVERE STORMS MAY OCCUR PRODUCING DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The radar

The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

24 heavy rain, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dallas

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Dallas County, 1.73 mi SE of Waukee
Reported by
CoCoRaHS
Coordinates
41.600, -93.880

CoCoRaHS report of 2.08 inches of rain over a 24 hour period.

Heavy Rain, Dallas

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Dallas County, 1.48 mi SSE of Shuler Mine
Reported by
CoCoRaHS
Coordinates
41.610, -93.870

CoCoRaHS report of 2.20 inches of rain.

Heavy Rain, Crawford

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Crawford County, Denison
Reported by
COOP Observer
Coordinates
42.020, -95.350

Coop observer reported 2.82 inches of rain over the last 24 hours.

Heavy Rain, Marshall

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Marshall County, 1.03 mi W of Marshalltown
Reported by
CoCoRaHS
Coordinates
42.050, -92.940

CoCoRaHS report of 2.60 inches of rain over the last 24 hours.

Heavy Rain, Marshall

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Marshall County, 0.69 mi N of Marshalltown
Reported by
COOP Observer
Coordinates
42.060, -92.920

Coop observer reported 2.40 inches of rain over the last 24 hours.

Heavy Rain, Marshall

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Marshall County, 1.03 mi E of Gilman
Reported by
COOP Observer
Coordinates
41.880, -92.780

Coop observer reported 2.75 inches of rain over the last 24 hours.

Heavy Rain, Grundy

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Grundy County, 0.86 mi SE of Conrad
Reported by
COOP Observer
Coordinates
42.220, -92.870

Coop observer reported 1.75 inches of rain over the last 24 hours.

Heavy Rain, Polk

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.470

CoCoRaHS 24 hour rainfall report of 1.60 inches of rain.

Heavy Rain, Polk

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Polk County, 0.86 mi NW of Dodge Fld Arpt
Reported by
COOP Observer
Coordinates
41.690, -93.730

Coop observer reported 2.30 inches of rain over the last 24 hours.

Heavy Rain, Polk

When
July 5, 6:30 AM CST to July 6, 6:30 AM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
NWS Employee
Coordinates
41.740, -93.720

NWS Employee measured 2.01 inches of rain over the last 24 hours at the office.

Heavy Rain, Story

When
July 5, 6:53 AM CST to July 6, 6:53 AM CST
Where
Story County, 0.86 mi NW of Nevada
Reported by
CoCoRaHS
Coordinates
42.030, -93.460

CoCoRaHS report of 1.81 inches of rain over the last 24 hours.

Heavy Rain, Poweshiek

When
July 5, 7:00 AM CST to July 6, 7:00 AM CST
Where
Poweshiek County, Grinnell
Reported by
CoCoRaHS
Coordinates
41.750, -92.730

CoCoRaHS report of 1.61 inches of rain over the past 24 hours.

Heavy Rain, Story

When
July 5, 7:04 AM CST to July 6, 7:04 AM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Trained spotter reported 3.5 inches of rain over the last 24 hours.

Heavy Rain, Dallas

When
July 5, 7:24 AM CST to July 6, 7:24 AM CST
Where
Dallas County, 0.52 mi W of Adel
Reported by
Trained Spotter
Coordinates
41.620, -94.030

Trained spotter reported 2.50 inches of rain over the last 24 hours.

Heavy Rain, Marshall

When
July 5, 12:00 PM CST to July 6, 12:00 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Reported by
ASOS
Coordinates
42.110, -92.920

Updated 24 hour rainfall amount of 3.14 inches over the last 24 hours at the Marshalltown airport.

Heavy Rain, Story

When
July 5, 12:00 PM CST to July 6, 12:00 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Reported by
AWOS
Coordinates
41.990, -93.620

Updated 24 hour rainfall total of 1.57 inches at the Ames Municipal Airport.

Heavy Rain, Polk

When
July 5, 12:00 PM CST to July 6, 12:00 PM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
NWS Employee
Coordinates
41.740, -93.720

Updated 24 hour rainfall total of 2.28 inches at the NWS Des Moines Office.

Heavy Rain, Crawford

When
July 5, 11:00 PM CST to July 6, 6:00 AM CST
Where
Crawford County, 0.69 mi N of Denison Muni Arpt
Reported by
AWOS
Coordinates
41.990, -95.380

Denison AWOS reported 1.57 inches of rain from midnight through 7am.

Heavy Rain, Marshall

When
July 5, 11:00 PM CST to July 6, 6:34 AM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Reported by
ASOS
Coordinates
42.110, -92.920

ASOS site reported 2.11 inches since midnight.

Heavy Rain, Marshall

When
July 5, 11:00 PM CST to July 6, 7:11 AM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Reported by
ASOS
Coordinates
42.110, -92.920

Updated Marshalltown ASOS report of 2.87 inches of rain since midnight.

Heavy Rain, Marshall

When
July 5, 11:00 PM CST to July 6, 8:25 AM CST
Where
Marshall County, State Center
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Marshall county Emergency Manager measured 4.20 inches of total rainfall for the event.

Heavy Rain, Polk

When
July 5, 11:00 PM CST to July 6, 6:49 AM CST
Where
Polk County, 0.69 mi N of Grimes
Reported by
Trained Spotter
Coordinates
41.690, -93.800

Trained spotter measured 1.80 inches of rain so far today. Most of the rain came in the previous 2 hours.

Heavy Rain, Crawford

When
July 6, 2:00 AM CST to 12:42 PM CST
Where
Crawford County, Denison
Reported by
Trained Spotter
Coordinates
42.020, -95.350

Trained spotter reported 2.92 inches of rain since 3am.

Thunderstorm Wind, Dallas

When
July 6, 5:23 AM CST
Where
Dallas County, 4.61 mi S of Granger
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.703, -93.826

A large tree was downed along with some other smaller branches.

Thunderstorm Wind, Polk

When
July 6, 5:30 AM CST
Where
Polk County, 2.14 mi NNW of Herrold
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.750, -93.760

An 18 inch diameter tree downed along with smaller 4 inch branches down nearby.

Flash Flood, Dallas

When
July 6, 6:23 AM CST
Where
Dallas County, 1.92 mi ENE of Dallas Center to 1.71 mi ENE of Dallas Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.691, -93.936

Water of unknown depth across Highway 44 in two spots 3 miles east of Dallas Center.

Flash Flood, Story

When
July 6, 6:50 AM CST to 10:00 AM CST
Where
Story County, 4.3 mi N of Colo to 4.31 mi ENE of Colo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.082, -93.317

Water reported to be about a foot deep across Highway 65 and Lincoln Highway and also north of Colo on Highway 65 and 190th St.

Flash Flood, Story

When
July 6, 7:35 AM CST to 10:00 AM CST
Where
Story County, 0.86 mi WNW of Colo to 1.02 mi SW of Colo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.026, -93.334

Emergency Manager reports water over roadways in the city of Colo.

Heavy Rain, Marshall

When
July 6, 12:15 PM CST
Where
Marshall County, State Center
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Updated 24 hour rainfall amount of approximately 6.40 inches reported by the county Emergency Manager.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585293, 585295, 585298, 585306, 585310, 585311, 585315, 585319, 585323, 585321, 585327, 585339, 585337, 585301, 585317, 585342, 585345, 585300, 585308, 585314, 585316, 585326, 585305, 592413, 585336, 585291, 585332, 585341, 585318.